New Hampshire, 2015

Hail and Damaging Winds in New Hampshire, August 3, 2015

August 3, 2015 · NWS GYX · 21 events in 7 counties and zones

A pre-frontal trough ahead of an approaching cold front was the focus for severe convection on the afternoon of August 3rd. Moderate CAPES and low-level moisture combined with increasing mid-level flow to produced numerous severe cells most of which produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
32
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A pre-frontal trough ahead of an approaching cold front was the focus for severe convection on the afternoon of August 3rd. Moderate CAPES and low-level moisture combined with increasing mid-level flow to produced numerous severe cells most of which produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 3:21 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 3, 3:21 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
421 PM EDT MON AUG 3 2015

.SYNOPSIS...
PERSISTENT LOW PRESSURE ALOFT...SITUATED OVER QUEBEC...WILL BRING
THE THREAT OF SHOWERS AND THUNDERSTORMS INTO TUESDAY. A FEW
STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING...WITH ANOTHER
ROUND OF STRONGER STORMS POSSIBLE TUESDAY AFTERNOON. COOLER AIR
MOVES IN FOR THE MID TO LATE WEEK PERIOD...AND IT WILL BE MAINLY
DRY...ALTHOUGH SCATTERED SHOWERS WILL BE POSSIBLE IN THE MOUNTAINS
WEDNESDAY AND THURSDAY.

&&
20Z UPDATE...
QUICK UPDATE TO EXTEND SEVERE THUNDERSTORM WATCH INTO CHESHIRE AND
HILLSBOROUGH COUNTIES IN NEW HAMPSHIRE UNTIL 9 PM. HAVE ALSO
ADJUSTED CURRENT POPS AND WEATHER BASED ON CURRENT RADAR TRENDS.

PREVIOUS DISCUSSION...
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
PRE-FRONTAL TROF/DIFFERENTIAL HEATING BOUNDARY HAS HELPED
INITIATE A BROKEN LINE OF TSTMS ACROSS WRN NEW ENGLAND. TEMPS
REACHING THE UPPER 80S/LOW 90S...AND DEWPOINTS IN THE LOWER
60S IS YIELDING CAPE VALUES ON THE ORDER OF 1000 TO 1500 J/KG.
SHEAR IS MORE THAN ADEQUATE FOR STORM ORGANIZATION...AND
STRENGTHENING MID LEVEL WINDS...EVIDENCED BY KCXX VWP OF 50 KTS IN
THE MID LEVELS...WILL RESULT IN PRIMARILY A WIND DAMAGE THREAT.
HOWEVER...AS CELLS REMAIN SOMEWHAT ISOLATED EARLY IN THEIR
DEVELOPMENT...LARGE HAIL IS POSSIBLE.

STRONG ONSHORE FLOW OVER MUCH OF WRN ME HAS RESULTED IN A MORE
STABLE ATMOSPHERIC PROFILE...AND YOU CAN SEE THIS FROM A LACK OF
CU ACROSS MUCH OF THE COASTAL PART OF THE FORECAST AREA. EXPECT
ANY SEVERE THREAT TO BE CONFINED TO NW OF THIS AREA.

THAT BEING SAID...DESPITE DEVELOPING INVERSION
OVERNIGHT...INSTABILITY REMAINS MODEST ALOFT. THIS SHOULD ALLOW
ANY CONVECTION TO CONTINUE WITH THUNDER WELL AFTER 00Z AND INTO
THE MORNING HOURS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
TUE FORECAST REVOLVES AROUND THE DEGREE OF CLEARING/RECOVERY THE
FORECAST AREA SEES AFTER ANY MORNING PCPN. CONVECTION ALLOWING
MODELS INDICATE THAT A COMPLEX OF SHOWERS/STORMS MOVES ACROSS
PORTIONS OF NEW ENGLAND OVERNIGHT...WHICH COULD DELAY HEATING TUE
IF CLOUD COVER IS EXTENSIVE. COLD FRONT WILL STILL BE PROGRESSING
THRU THE AREA...SO FORCING WILL EXIST FOR MORE AFTERNOON STORMS TO
DEVELOP. SHEAR WILL BE ADEQUATE ONCE AGAIN FOR STORM
ORGANIZATION...WITH HAIL/WIND ONCE AGAIN THE THREAT. FOR NOW THE
UNCERTAINTIES THAT EXIST REGARDING RECOVERY WILL PRECLUDE SEVERE
WORDING...SO WILL MAINTAIN SMALL HAIL/GUSTY WINDS IN THE GRIDS.

COLD FRONT CLEARS THE AREA OVERNIGHT TUE...BRINGING COOLER AND
DRIER AIR BACK TO THE REGION...THOUGH SHOWERS WILL REMAIN A
POSSIBILITY IN CYCLONIC FLOW ALOFT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE MODELS ARE IN GENERAL AGREEMENT ON THE LONG WAVE PATTERN
INTO EARLY NEXT WEEK. GENERAL MEAN TROUGHING WILL BE IN PLACE
ACROSS THE NEW ENGLAND THROUGH MUCH OF THE EXTENDED
PERIOD...KEEPING ANY EXCESSIVE HEAT AT BAY. ALSO...LITTLE IMPULSES
MOVING THROUGH THE MEAN THROUGH MAY ALLOW FOR SCT SHOWER AND ISOLD
THUNDERSTORM DEVELOPMENT FROM TIME TO TIME. THE FIRST
IMPULSE...AND PERHAPS THE STRONGEST WILL MOVE THROUGH ON WEDNESDAY
WITH A CHANCE OF SHOWERS...PERHAPS LIKELY ACROSS THE INTERIOR
MOUNTAINS. COLD AIR ALOFT MAY ALLOW FOR ISOLD THUNDER. THE NEXT
FORECAST CHALLENGE WITH BE WITH LOW PRESSURE MOVING JUST SOUTH OF
NEW ENGLAND AT THE END OF THE WEEK INTO THE WEEKEND. VARIOUS
MODELS HAVE VARIOUS DEGREES OF AMPLIFICATION. THE ULTIMATE DEGREE
OF AMPLIFICATION WILL DETERMINE HOW MUCH RAIN MOVES INTO OUR AREA.
FOR NOW...HAVE KEPT POPS MAINLY ACROSS SOUTHERNMOST ZONES BUT WILL
CONTINUE TO WATCH TRENDS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHORT TERM...VFR CONDITIONS WILL GENERALLY PREVAIL THRU TUE.
EXCEPTIONS WILL BE RKD...WHERE COASTAL FOG/STRATUS WILL
LINGER/REDEVELOP OVERNIGHT. EXPECT IFR AND LOWER CONDITIONS THRU
MORNING. OTHERWISE...LEB AND HIE HAVE THE GREATEST CHANCE FOR TSRA
THIS EVENING. IFR CONDITIONS WILL BE POSSIBLE IN ANY TSRA...ALONG
WITH STRONG WIND GUSTS AND LARGE HAIL.

AFTERNOON TUE TSRA THREAT MOVES TO THE COASTAL AREAS...WHERE GUSTY
WINDS AND SMALL HAIL IS POSSIBLE. COVERAGE WILL BE MORE SCATTERED
THAN WIDESPREAD.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...OCCASIONAL MVFR CONDITIONS
IN SHOWERS POSSIBLE ON WEDNESDAY IN SHOWERS WITH NEXT COLD
FRONT...WITH THE BEST BET IN THE MOUNTAINS. VFR LOOKS TO BE THE
MOST LIKELY OUTCOME AT THIS TIME FOR THURSDAY AND FRIDAY FOR MOST
AREAS. SOME MVFR CONDITIONS MAY SNEAK INTO SOUTHERN NH LATE FRIDAY
OR FRIDAY NIGHT IN RAIN.

&&

.MARINE...
SHORT TERM...PERSISTENT SSW FLOW AHEAD OF SLOWLY APPROACHING COLD
FRONT WILL KEEP WINDS AND SEAS NEAR SCA THRESHOLDS THRU TUE. SEAS
WILL REACH 5 FT ON THE OUTER WATERS TONIGHT...AND SCA IS IN EFFECT
FOR THIS TIME PERIOD. WINDS PROBABLY WON/T CONSISTENTLY GUST TO 25
KTS...BUT ENOUGH OF A CHANCE THERE TO INCLUDE IN THE ADVISORY.

LONG TERM...SMALL CRAFT CONDITIONS MAY DEVELOP LATER FRIDAY OR
OVER THE WEEKEND IN ASSOCIATION WITH LOW PRESSURE THAT IS
CURRENTLY EXPECTED TO MOVE TO THE SOUTH OF OUR WATERS.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, Aug 3, 3:29 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
429 PM EDT MON AUG 3 2015

MEZ018>028-NHZ010-013-014-042030-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
429 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPEXTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ012-042030-
EASTERN HILLSBOROUGH NH-
429 PM EDT MON AUG 3 2015

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-042030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
429 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPEXTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011-015-042030-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
429 PM EDT MON AUG 3 2015

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ007>009-012>014-NHZ001>009-042030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
429 PM EDT MON AUG 3 2015

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 3:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT MON AUG 3 2015

MEZ008-009-032045-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
413 PM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 445 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CARRABASSETT VALLEY...MOVING TO THE
  NORTHEAST AT 30 MPH.

* NICKEL SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CARRABASSETT VALLEY...
  THE FORKS...
  FLAGSTAFF LAKE...
  AND CARATUNK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4505 7023 4520 7039 4544 7007 4519 6976
TIME...MOT...LOC 2012Z 234DEG 25KT 4517 7023
Special weather statement, Aug 3, 3:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT MON AUG 3 2015

NHZ003-032115-
NORTHERN GRAFTON NH-
442 PM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE

* UNTIL 515 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 7 MILES EAST OF NEWBURY...MOVING TO THE
  NORTHEAST AT 30 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR HILL...
  BENTON...
  EASTON...
  AND LANDAFF CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4408 7204 4408 7203 4409 7205 4409 7203
      4410 7203 4430 7181 4412 7159 4392 7192
TIME...MOT...LOC 2037Z 234DEG 24KT 4404 7192
Special weather statement, Aug 3, 3:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
448 PM EDT MON AUG 3 2015

MEZ009-032130-
CENTRAL SOMERSET ME-
448 PM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 530 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 17 MILES NORTH OF BINGHAM...MOVING TO THE
  NORTHEAST AT 40 MPH.

* NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER
  TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  THE FORKS...
  LAKE MOXIE...
  AND CARATUNK.

LAT...LON 4558 6979 4555 6975 4555 6976 4553 6978
      4531 6970 4529 6971 4526 6970 4518 6995
      4533 7010
TIME...MOT...LOC 2046Z 234DEG 33KT 4530 6994
Special weather statement, Aug 3, 3:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
450 PM EDT MON AUG 3 2015

MEZ007-008-NHZ001-032130-
NORTHERN OXFORD ME-NORTHERN FRANKLIN ME-NORTHERN COOS NH-
450 PM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN OXFORD COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE
  NORTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
  COBURN GORE TO NEAR PITTSBURG...MOVING TO THE EAST AT 25 MPH.

* NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE
  WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS
  LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COBURN GORE...
  AND CLARKSVILLE.

LAT...LON 4538 7080 4532 7093 4524 7090 4523 7087
      4512 7092 4500 7134 4525 7121 4524 7118
      4524 7113 4530 7110 4531 7103 4532 7100
      4535 7101 4533 7098 4534 7096 4533 7091
      4538 7082 4540 7082 4543 7078
TIME...MOT...LOC 2048Z 266DEG 23KT 4531 7111 4509 7129
Special weather statement, Aug 3, 3:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
450 PM EDT MON AUG 3 2015

NHZ003-005-007-008-011-032130-
NORTHERN GRAFTON NH-MERRIMACK NH-SOUTHERN GRAFTON NH-CHESHIRE NH-
SULLIVAN NH-
450 PM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  CHESHIRE COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILDER TO
  CHESTER TO NEAR WILMINGTON...MOVING TO THE NORTHEAST AT 40 MPH.

* STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLAREMONT...
  LEBANON...
  NEW LONDON...
  MARLOW...
  AND SURRY.

LAT...LON 4295 7253 4300 7244 4305 7247 4308 7244
      4325 7244 4331 7240 4338 7242 4357 7238
      4360 7234 4370 7230 4379 7220 4393 7184
      4354 7189 4277 7238 4276 7251 4287 7256
TIME...MOT...LOC 2048Z 243DEG 35KT 4370 7233 4329 7260 4283 7292

LEGRO
Special weather statement, Aug 3, 3:52 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
452 PM EDT MON AUG 3 2015

MEZ007-008-NHZ001-002-032130-
NORTHERN OXFORD ME-NORTHERN FRANKLIN ME-NORTHERN COOS NH-
SOUTHERN COOS NH-
452 PM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN OXFORD COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE
  NORTHERN COOS COUNTY IN NEW HAMPSHIRE
  SOUTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 530 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ERROL...MOVING TO THE
  NORTHEAST AT 30 MPH.

* NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RANGELEY...
  UPTON...
  MIDDLE DAM...
  SOUTH ARM...
  AND OQUOSSOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4460 7099 4475 7112 4506 7072 4480 7042
TIME...MOT...LOC 2050Z 239DEG 25KT 4470 7099

The radar

The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Grafton

When
August 3, 4:15 PM EST to 4:18 PM EST
Where
Grafton County, 0.69 mi S of Littleton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.310, -71.770

A severe thunderstorm produced 1 inch hail in Littleton.

Thunderstorm Wind, Sullivan

When
August 3, 4:30 PM EST to 4:35 PM EST
Where
Sullivan County, 0.5 mi E of Cornish Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.480, -72.320

A severe thunderstorm downed trees in Cornish.

Thunderstorm Wind, Grafton

When
August 3, 4:30 PM EST to 4:34 PM EST
Where
Grafton County, 0.69 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.640, -72.250

A severe thunderstorm downed trees in Lebanon.

Thunderstorm Wind, Coos

When
August 3, 4:40 PM EST to 4:44 PM EST
Where
Coos County, 0.69 mi N of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.490, -71.570

A severe thunderstorm downed numerous trees throughout Lancaster.

Thunderstorm Wind, Coos

When
August 3, 4:40 PM EST to 4:44 PM EST
Where
Coos County, 1.88 mi WNW of Coos Jct to 1.23 mi NW of Coos Jct
Measured
65 kt (75 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
32 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
44.511, -71.585

Gusty winds from a severe thunderstorm toppled and snapped trees along the Connecticut River and caused a circus tent to collapse at the Lancaster Fairgrounds. About 100 people were under the tent at the time it collapsed. A 41-year-old man and his 6-year-old daughter were killed in the incident. Another 32 people were reported to have been treated at nearby hospitals. Winds were estimated to have gusted up to 75 mph in the hardest hit area along the Connecticut River where most of the tree damage occurred. No structural damage occurred to any of the permanent buildings at the fairgrounds.

Thunderstorm Wind, Sullivan

When
August 3, 4:59 PM EST to 5:04 PM EST
Where
Sullivan County, 0.5 mi E of Cornish Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.480, -72.320

A severe thunderstorm downed trees in Cornish.

Thunderstorm Wind, Cheshire

When
August 3, 5:00 PM EST to 5:05 PM EST
Where
Cheshire County, 0.5 mi E of Gilsum
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.050, -72.260

A severe thunderstorm downed a tree blocking Mack Road in Gilsum.

Thunderstorm Wind, Grafton

When
August 3, 5:00 PM EST to 5:04 PM EST
Where
Grafton County, Lincoln
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.050, -71.670

A severe thunderstorm downed trees and wires in Lincoln.

Thunderstorm Wind, Grafton

When
August 3, 5:10 PM EST to 5:15 PM EST
Where
Grafton County, 0.85 mi NW of Riverside Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.760, -71.690

A severe thunderstorm downed numerous trees in Plymouth.

Thunderstorm Wind, Grafton

When
August 3, 5:10 PM EST to 5:15 PM EST
Where
Grafton County, 0.85 mi SW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.590, -71.740

A severe thunderstorm downed numerous trees throughout Bristol.

Thunderstorm Wind, Grafton

When
August 3, 5:15 PM EST to 5:19 PM EST
Where
Grafton County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.700, -71.630

A severe thunderstorm downed numerous trees throughout Ashland.

Thunderstorm Wind, Grafton

When
August 3, 5:20 PM EST to 5:24 PM EST
Where
Grafton County, 0.5 mi W of Holderness
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.730, -71.590

A severe thunderstorm downed numerous trees throughout Holderness.

Thunderstorm Wind, Grafton

When
August 3, 5:30 PM EST to 5:34 PM EST
Where
Grafton County, 1.38 mi S of Waterville Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.950, -71.500

A severe thunderstorm downed trees and wires in Waterville Valley.

Hail, Coos

When
August 3, 5:35 PM EST to 5:40 PM EST
Where
Coos County, 0.85 mi NE of Upper Kidderville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.890, -71.340

A severe thunderstorm produced 1 inch hail near Dixville.

Thunderstorm Wind, Carroll

When
August 3, 5:40 PM EST to 5:45 PM EST
Where
Carroll County, 2.07 mi N of West Ossipee
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.850, -71.200

A severe thunderstorm downed trees and wires on Stevenson Drive in West Ossipee.

Thunderstorm Wind, Belknap

When
August 3, 5:45 PM EST to 5:50 PM EST
Where
Belknap County, 1.38 mi N of Belmont
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.450, -71.480

A severe thunderstorm downed a tree in Belmont.

Thunderstorm Wind, Carroll

When
August 3, 5:50 PM EST to 5:54 PM EST
Where
Carroll County, North Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.050, -71.130

A severe thunderstorm downed numerous trees throughout North Conway.

Thunderstorm Wind, Carroll

When
August 3, 6:00 PM EST to 6:05 PM EST
Where
Carroll County, 1.38 mi S of East Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.000, -71.000

A severe thunderstorm downed trees on wires at State Line Store in East Conway.

Thunderstorm Wind, Carroll

When
August 3, 6:00 PM EST to 6:05 PM EST
Where
Carroll County, North Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.050, -71.130

A severe thunderstorm downed numerous trees in North Conway.

Thunderstorm Wind, Carroll

When
August 3, 6:08 PM EST to 6:12 PM EST
Where
Carroll County, 1.65 mi WNW of Effingham Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.810, -71.080

A severe thunderstorm downed trees on wires in Effingham Falls.

Thunderstorm Wind, Merrimack

When
August 3, 7:35 PM EST to 7:40 PM EST
Where
Merrimack County, 0.86 mi SW of Allenstown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.160, -71.410

A severe thunderstorm downed trees in Allenstown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Coos2015-08-0341MaleOtherDirect
Thunderstorm Wind, Coos2015-08-036FemaleOtherDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2015Every state in 2015This day in weather historyWarnings in New Hampshire, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599829, 599827, 599828, 599824, 599833, 599826, 599834, 599840, 599835, 599836, 599837, 599838, 599839, 599831, 599850, 599847, 599852, 599843, 599846, 599841, 599853.